Alabama, 2017Flash Flooding in Alabama, June 18, 2017
June 18, 2017 · NWS BMX · 4 events in 3 counties and zones
Thunderstorms developed during the early morning hours of June 18th across portions of south central Alabama. The convection formed along a upper trough axis that stretched from Mobile, Alabama, northeastward into northwest Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the early morning hours of June 18th across portions of south central Alabama. The convection formed along a upper trough axis that stretched from Mobile, Alabama, northeastward into northwest Georgia. The storms were slow moving due to light upper level winds near the trough axis.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 18, 2:59 AM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 18, 2:59 AM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
359 AM CDT Sun Jun 18 2017
.SHORT TERM...
Today and Tonight.
We have two features of interest to write about this AM. The first
is our still present upper low feature stretching from the Alabama
coast into Central Alabama that is still generating showers at
this hour. The upper flow is expected to open up over Central
Alabama today as the low elongates and shifts to the southwest
over the open gulf waters. This will be ahead of and in
anticipation of our second feature of interest today, an
approaching surface front currently stretching from the Great
Lakes to the Mid Mississippi River Valley and into the Texas
Panhandle. As the main surface low pulls to the northeast from the
Great Lakes and into Quebec, the front will sag slowly to the
southeast toward Alabama. While we are not expecting the front to
reach Central Alabama today or tonight, outflow boundaries from
storms along the front could reach us and generate some strong to
possibly a few marginally severe thunderstorms this afternoon and
evening during the peak heat of the day with straight line winds
being the main threat. We will definitely have a moist and
somewhat marginally unstable atmosphere IF some of these
boundaries can get here. Outside of boundaries in the afternoon
and evening from the northwest, convection will also be influenced
by our lingering upper low feature already here that should
continue to generate scattered convection during the day. Our main
area of convection will likely shift to the north/northwest late
today into this evening as the upper low shifts to the south and
front gets closer to the state. Outside of convection, hot and
muggy conditions continue.
08
.LONG TERM...
Monday through Saturday.
A break between the subtropical ridge will exist on Monday with a
large-scale trough extending from the Great Lakes southward to
the Tennessee Valley. The associated cold front will be a focus
for numerous showers and storms especially along and north of I-20
on Monday. For Tuesday, the front will lose upper-level support
as it drifts southward and dissipates. The highest rain chances
on Tuesday will be the reverse of Monday and confined to areas
mainly south of I-20.
The forecast gets a bit more interesting for the Tuesday into
Wednesday timeframe with prospects increasing for a developing
tropical cyclone in the Gulf of Mexico. The weakness in the upper
ridge may provide a more northward path for this system, or at the
very least, the associated swath of deep tropical moisture.
Whether the tropical system moves toward Alabama or toward areas
farther west, high rain chances are beginning to look more likely
for Wednesday through Friday.
87/Grantham
&&
.AVIATION...
06Z TAF Discussion.
A nearly stationary upper low over south Alabama will produce sct
showers and isold storms across southeast Alabama overnight,
possibly impacting KMGM and KTOI. Vsbys could drop to 3 miles in
the heavier showers. Forecasting cloud cover overnight will be
difficult due to lift associated with upper low. Confidence is
fairly high that MVFR cigs will develop across a majority with
some ifr cigs possible, especially across the northern TAF sites.
Lift and better mixing in the lower levels should keep cigs above
1000 feet agl at KEET and KMGM. Cigs will gradually rise after
14z with VFR conds by 18z. Sct tstms will develop during the
heating of the afternoon.
58/rose
&&
.FIRE WEATHER...
Scattered showers and storms are expected through the next
several days with a moist airmass in place. The best chance of
rain will occur during the afternoon and early evening hours.
There are no fire weather concerns.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 86 70 84 67 85 / 40 50 80 50 30
Anniston 86 71 85 69 83 / 50 40 70 50 40
Birmingham 87 73 86 70 86 / 40 50 70 50 30
Tuscaloosa 89 72 87 70 88 / 40 50 70 40 30
Calera 87 72 86 70 85 / 40 40 60 50 40
Auburn 85 70 86 70 80 / 50 20 40 50 50
Montgomery 89 72 90 73 85 / 50 20 40 50 50
Troy 87 70 89 71 82 / 50 20 30 40 50
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Jun 17, 8:06 AM CST, 20 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
906 AM CDT Sat Jun 17 2017
ALZ011>015-017>050-181715-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
906 AM CDT Sat Jun 17 2017
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
Flash Flood, Autauga
- When
- June 18, 4:45 AM CST to 10:15 AM CST
- Where
- Autauga County, 1.36 mi WSW of Autaugaville to 2.33 mi SSE of Prattmont
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.420, -86.690
Heavy rainfall during the early morning hours produced rainfall amounts of 3-5 inches in a time span of two to three hours. Widespread flooding was reported over the eastern half of Autauga County. Up to four feet of water was reported at the intersection of Highway 82 and County Road 21. Flooding washed out portions of Manning Road. Vehicle with occupants became trapped by the rising water on County Road 59.
Flash Flood, Elmore
- When
- June 18, 6:00 AM CST to 9:00 AM CST
- Where
- Elmore County, 4.34 mi SW of Millbrook to 4.59 mi SSW of Millbrook
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.428, -86.413
Cooter Pond Road flooded due to Pine Creek overflowing its banks and the adjacent Mobile Home Park also flooded.
Flash Flood, Montgomery
- When
- June 18, 7:00 AM CST to 10:00 AM CST
- Where
- Montgomery County, 1.17 mi E of (Mxf)maxwell Afb Mnt to 2.03 mi W of Montgomery
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.380, -86.330
Several reports of flooded streets in the western portions of the city of Montgomery.
Flash Flood, Montgomery
- When
- June 18, 7:00 AM CST to 10:00 AM CST
- Where
- Montgomery County, 1.04 mi W of Montgomery to 2.11 mi SSE of Capital Hgts
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.379, -86.318
Several reports of flooded roads in the city of Montgomery.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Pennsylvania, June 18, 2017$2.8 million · 1 event
- Damaging Winds in New York, June 18, 2017$277,000 · 50 kt wind · 26 events
- Flash Flooding and Damaging Winds in Tennessee, June 18, 2017$202,000 · 50 kt wind · 10 events
- Flash Flood and Damaging Winds in Kentucky, June 18, 2017$127,000 · 53 kt wind · 8 events
- Damaging Winds in Ohio, June 18, 2017$91,000 · 50 kt wind · 11 events
- Damaging Wind in Kentucky, June 18, 2017$125,000 · 74 kt wind · 1 event
- Damaging Winds in New York, June 18, 2017$44,000 · 60 kt wind · 11 events
- Damaging Winds in Pennsylvania, June 18, 2017$34,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Pennsylvania, June 18, 2017$30,000 · 1 in hail · 15 events
- Damaging Winds in Pennsylvania, June 18, 2017$34,000 · 50 kt wind · 9 events
- Damaging Wind in Missouri, June 18, 2017$25,000 · 65 kt wind · 1 event
- Excessive Heat in Arizona, June 18 to 25, 201715 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708131, 708132, 708133, 708134.